Tornadoes · United States · North Carolina · 2003

F0 tornado, Onslow County, North Carolina, February 22, 2003

This F0 tornado ran 0.1 miles across Onslow County on February 22, 2003, touching down at 5:55 PM EST and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
February 22, 2003
Touchdown
5:55 PM EST (22:55 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Onslow County
Touchdown point
34.750, -77.420
Lift-off point
34.750, -77.420
Record number
8

The warnings

22 minutes of warning. NWS MHX issued a tornado warning for this county at 22:33 UTC, 22 minutes before the tornado touched down, in force until 23:00 UTC.

Issued (UTC)ExpiredProductOffice
21:58 UTC22:30 UTCSevere Thunderstorm WarningMHX
22:33 UTC23:00 UTCTornado WarningMHX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:25 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the tornado touched down at Feb 22, 3:47 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 22, 3:47 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EST SAT FEB 22 2003

***18Z MHX RAOB AVAILABLE***

SVR THREAT STILL A GOOD BET FOR CWA THIS EVE WITH REMNANTS OF SQUALL
LINE MOVING ACROSS AREA MAINLY 21-01Z. TORNADO WATCH 23 ISSUED FOR
ALL OF ERN NC TO REPLACE WW 19. 18Z MHX RAOB INDICATES 50 KTS
AT 925 MB AND ABOVE AND STILL CONCERN OF CONVECTION STRENGTHENING AS
IT MOVES INTO COASTAL PLAINS.

GRADIENT WINDS STRONG BEHIND LINE PER OBS IN AL/GA AND ALL MODELS
SHOWING 20-30 MPH WINDS INLAND TONIGHT WITH 25-40 COAST. WILL EXTEND
WIND ADVSRY FOR S COAST THRU TONIGHT AND CONT HIGH WIND WARNING FOR
OUTER BANKS. SOME CONCERN FOR COASTAL FLOOD THREAT BUT THINK WINDS
WILL BE VEERING ENOUGH TO PREVENT LONG DURATION FETCH. WILL CONTINUE
TO MENTION MINOR BEACH EROSION/SOUND FLOODING IN MWS.

MODELS IN GOOD AGREEMENT ON REST OF FCST PERIOD AND FOLLOWED
COMPROMISE SOLUTION. DRY AND MILD SUN AND MON...DRY COLD FRONT MON
NIGHT...THEN WEDGE SET UP TUE AND INCREASING CHC OF PCPN WED-FRI.

MARINE: GALE FORCE WINDS ARE DEVELOPING OVER THE COASTAL WATERS.
EXPECT WINDS TO CONTINUE TO INCREASE TO STRONG GALE FORCE OVER
SOUNDS...FROM N OF SURF CITY TO S OF CAPE LOOKOUT...AND FROM N OF
OREGON INLET. WILL PARTIALLY GO WITH GFS AND RAISE STORM WARNING
FROM CAPE LOOKOUT TO S OF OREGON INLET TONIGHT. GALES WILL CONTINUE
ON SUNDAY FOR ALL COASTAL WATERS AND SOUNDS. THIS IS AN ONSHORE FLOW
AT CAPE HATTERAS AND ALONG BOGUE BANKS. WITH SEAS BUILDING TO 12 TO
16 FEET...WE SHOULD SEE SOME BEACH EROSION IN THESE AREAS...
ESPECIALLY NEAR THE LATE EVENING HIGH TIDE.  MINOR SOUNDSIDE
FLOODING THREAT FOR AREAS SOUTH OF OREGON INLET. A STRONG SQUALL
LINE WILL ALSO BRING STRONG TSTMS TO ALL WATERS...WITH LOCALLY
HIGHER WINDS AND SEAS THIS EVENING. WINDS AND SEAS EXPECTED TO
DECREASE TO SCA CONDITIONS SUNDAY NIGHT. A COLD FRONT WILL MOVE
THROUGH THE COASTAL WATERS MONDAY NIGHT...WITH WINDS AND SEAS
SUBSIDING TUE WED.  ANOTHER AREA OF LOW PRESS WILL APPROACH LATE WED
INTO THU...TIGHTENING THE GRADIENT AND INCREASING WINDS AND SEAS WED
NIGHT AND THU.

.MHX...STORM WARNING CAPE LOOKOUT TO S OF OREGON INLET.
    ... GALE WARNING REMAINDER OF COASTAL WATERS AND SOUNDS...
    ...WIND ADVISORY TONIGHT FOR S COAST.
    ...HIGH WIND WARNING TONIGHT FOR OUTER BANKS.

JBM/RP
Hazardous weather outlook, Feb 22, 4:12 AM EST, 13 hours 43 minutes before
NCZ029-044>047-079>081-090>095-098-103-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
DENSE FOG EARLY THIS MORNING. THUNDERSTORMS EXPECTED TO DEVELOP
IN THE AFTERNOON AND CONTINUE INTO THE EVENING. SOME STORMS MAY
CONTAIN STRONG AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE. STRONG NON-THUNDERSTORM WINDS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO EARLY SUNDAY...ESPECIALLY ALONG THE
CRYSTAL COAST AND OUTER BANKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT EXPECTED.

WS

In the hours before

Special weather statement, Feb 22, 12:31 PM EST, 5 hours 24 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-221915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1231 PM EST SAT FEB 22 2003

...TORNADO WATCH IN EFFECT FOR THE COASTAL PLAINS UNTIL 4 PM...
...MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF EASTERN NORTH
CAROLINA THIS AFTERNOON AND EVENING...
...HIGH WIND WARNING OUTER BANKS TONIGHT...
...WIND ADVISORY SOUTH COAST THIS AFTERNOON...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE COASTAL
PLAINS BY 4 PM THIS AFTERNOON...THEN MOVE ACROSS THE REST OF EASTERN
NORTH CAROLINA BETWEEN 4 AND 8 PM. WIND GUSTS TO 70 MPH WILL BE
POSSIBLE WITH THESE STORMS ALONG WITH ISOLATED TORNADOS. PEOPLE IN
EASTERN NORTH CAROLINA SHOULD BE PREPARED TO TAKE SHELTER IF
THREATENING WEATHER APPROACHES THIS AFTERNOON AND EARLY EVENING.

STRONG WINDS WILL AFFECT COASTAL SECTIONS IN ADVANCE OF THE
STORMS...WITH SOUTHWEST WINDS OF 25 TO 35 MPH EXPECTED THIS
AFTERNOON...INCREASING TO 30 TO 40 MPH OVER THE OUTER BANKS THIS
EVENING.

JBM
Local storm report, Feb 22, 4:15 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM                              NC   60 MPH TSTM GUST
02/22/03   LENOIR                         MEDIA REPORT OF TREE
                                          LIMBS SNAPPING
Local storm report, Feb 22, 4:37 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
437 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    ALBERTSON                 NC   60 MPH TSTM GUST
02/22/03   DUPLIN                         TREES AND POWERLINES
                                          DOWN.

0406 PM    LIZZIE                    NC   60 MPH TSTM GUST
02/22/03   GREENE                         PUBLIC REPORT.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Newport, NC (KMHX), 12:00Z

10.9 hours before the tornado, 49 km from the path. February 22, 2003.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 707 joules per kilogram, CIN -28, lifted condensation level 545 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Newport, NC at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 190 square meters per square second, 0 to 6 km bulk shear 45 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3
0-3 km lapse rate
3.0 K/km

Open this sounding in Storm Lab

The surface observations

New_river_mcas (NCA), 5 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:56 UTC6361180° 9 kt1000.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Morehead City radar (KMHX), 50 km away, was scanning. The volume nearest the touchdown began at 22:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of February 22, 2003

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 2210:05 AM ESTF0York, SC0.225
February 2210:18 AM ESTF2Columbia, GA2.0150$310,000
February 2211:31 AM ESTF0Appling, GA0.101$50,000
February 222:41 PM ESTF0City of Suffolk, VA1.050$30,000
February 224:09 PM ESTF1Breathitt, KY0.57527$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.